Generalized Semiparametric Binary Prediction
AbstractThis paper proposes a semiparametric approach to the estimation of ¡®generalized¡¯ binary choice models. A ¡®generalized¡¯ binary choice model is one with separate indices for each conditioning variable which constitutes a generalization of the standard single-index approach typically employed in applied work. The choice probability distribution is therefore a joint distribution across these indices as opposed to the typical univariate distribution on a scalar index commonly found in applied work. Interest lies in estimating choice probabilities and the gradient of choice probabilities with respect to the conditioning information, and these are estimated nonparametrically using the method of kernels. A data-driven cross-validatory method for bandwidth selection and index-parameter estimation is proposed for maximization of the nonparametric likelihood function. The functional form of the indices enters this nonparametric likelihood function thereby permitting data-driven determination of the index functions in addition to the shape of the joint cumulative distribution function itself. Applications are considered.
Download InfoIf you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
Bibliographic InfoArticle provided by Society for AEF in its journal Annals of Economics and Finance.
Volume (Year): 3 (2002)
Issue (Month): 1 (May)
Semiparametric; Nonparametric methods;
Find related papers by JEL classification:
- C14 - Mathematical and Quantitative Methods - - Econometric and Statistical Methods and Methodology: General - - - Semiparametric and Nonparametric Methods: General
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- McFadden, Daniel L., 1984. "Econometric analysis of qualitative response models," Handbook of Econometrics, Elsevier, in: Z. Grilichesâ€ & M. D. Intriligator (ed.), Handbook of Econometrics, edition 1, volume 2, chapter 24, pages 1395-1457 Elsevier.
- Chen, Heng Z. & Randall, Alan, 1997. "Semi-nonparametric estimation of binary response models with an application to natural resource valuation," Journal of Econometrics, Elsevier, Elsevier, vol. 76(1-2), pages 323-340.
- Klein, Roger W & Spady, Richard H, 1993.
"An Efficient Semiparametric Estimator for Binary Response Models,"
Econometrica, Econometric Society,
Econometric Society, vol. 61(2), pages 387-421, March.
- Klein, R.W. & Spady, R.H., 1991. "An Efficient Semiparametric Estimator for Binary Response Models," Papers, Bell Communications - Economic Research Group 70, Bell Communications - Economic Research Group.
- Manski, Charles F., 1985. "Semiparametric analysis of discrete response : Asymptotic properties of the maximum score estimator," Journal of Econometrics, Elsevier, Elsevier, vol. 27(3), pages 313-333, March.
- Cosslett, Stephen R, 1983. "Distribution-Free Maximum Likelihood Estimator of the Binary Choice Model," Econometrica, Econometric Society, Econometric Society, vol. 51(3), pages 765-82, May.
- Amemiya, Takeshi, 1981. "Qualitative Response Models: A Survey," Journal of Economic Literature, American Economic Association, vol. 19(4), pages 1483-1536, December.
- Lee, Lung-fei, 1995. "Semiparametric maximum likelihood estimation of polychotomous and sequential choice models," Journal of Econometrics, Elsevier, Elsevier, vol. 65(2), pages 381-428, February.
- Ichimura, Hidehiko & Thompson, T. Scott, 1998.
"Maximum likelihood estimation of a binary choice model with random coefficients of unknown distribution,"
Journal of Econometrics, Elsevier,
Elsevier, vol. 86(2), pages 269-295, June.
- Ichimura, H. & Thompson, S., 1993. "Maximum Likelihood Estimation of a Binary Choice Model with Random Coefficients of Unknown Distributions," Papers, Minnesota - Center for Economic Research 268, Minnesota - Center for Economic Research.
- Picone, Gabriel A. & Butler, J.S., 2000. "Semiparametric Estimation Of Multiple Equation Models," Econometric Theory, Cambridge University Press, Cambridge University Press, vol. 16(04), pages 551-575, August.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Qiang Gao).
If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.
If references are entirely missing, you can add them using this form.
If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.
If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.
Please note that corrections may take a couple of weeks to filter through the various RePEc services.